Alert archive / New York / Frost Advisories in 2018

Frost Advisory 3, NWS Albany, NY

September 8, 2018Hamilton County, Herkimer County, New York

NWS Albany, NY issued this frost advisory at Sep 8, 2018, 3:51 AM EDT for Hamilton County, Herkimer County, New York. It took effect at Sep 9, 2018, 1:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2018, 3:51 AM EDT (07:51 UTC)
In effect from
Sep 9, 2018, 1:00 AM EDT
Expired
Sep 9, 2018, 8:00 AM EDT
In force
7 hr
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS71 KALY 080751
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
351 AM EDT Sat Sep 8 2018


NYZ032-033-082100-
/O.NEW.KALY.FR.Y.0003.180909T0500Z-180909T1200Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
351 AM EDT Sat Sep 8 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT SUNDAY...

The National Weather Service in Albany has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM EDT Sunday.

* Location...The southern Adirondacks.

* Temperatures...Lows in the low to mid 30s.

* Timing...Temperatures will drop into the lower to mid 30s late
  tonight into early Sunday morning. These colder temperatures
  coupled with light winds will promote favorable conditions for
  frost development. Any frost that develops will quickly
  dissipate Sunday morning as temperatures warm.

* Impacts...Frost could harm sensitive outdoor vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
493 
WWUS71 KALY 081928
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
328 PM EDT Sat Sep 8 2018


NYZ032-033-091000-
/O.CON.KALY.FR.Y.0003.180909T0500Z-180909T1200Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
328 PM EDT Sat Sep 8 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
SUNDAY...

* Location...The southern Adirondacks.

* Temperatures...Lows in the mid 30s.

* Timing...Temperatures will drop into the mid 30s late tonight 
  into early Sunday morning. These colder temperatures coupled 
  with light winds will promote favorable conditions for frost 
  development. Any frost that develops will quickly dissipate 
  Sunday morning as temperatures warm.

* Impacts...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
521 
WWUS71 KALY 090807
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
407 AM EDT Sun Sep 9 2018

NYZ032-033-091200-
/O.CON.KALY.FR.Y.0003.000000T0000Z-180909T1200Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
407 AM EDT Sun Sep 9 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* Location...The southern Adirondacks of northern Herkimer and
  Hamilton Counties. 

* Temperatures...33 to 36 degrees

* Timing...Temperatures will drop to 33 to 36 degrees this morning.
  These cold temperatures coupled with light to calm winds will 
  promote favorable conditions for frost development. Any frost 
  that develops will quickly dissipate this morning as 
  temperatures warm.

* Impacts...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at Sep 8, 2:09 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 8, 2:09 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Albany NY
209 AM EDT Sat Sep 8 2018

.SYNOPSIS...
With high pressure moving across southern Canada, cooler and
less humid conditions are expected to be in place tonight into
the weekend. Afterward, a storm system will bring some rain to
the region for early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1255 AM EDT, high clouds continue to stream across the
area early this morning with most surface observations reporting
clear skies. This has allowed temperatures to cool into the low
50s in the Dacks to low 60s in the mid-Hudson valley. Overnight
lows in the upper 40s to mid 50s seem to be on track so just
freshened up the hourly temps and sent updates to NDFD and web
servers.

Prev Disc...As of 925 PM EDT, quite a thick veil of high clouds
continues to stream eastward across western NYS into the
southern Adirondacks and southern VT. Some breaks in the high
clouds were noted south of I-90, although patchy lower clouds
continue across portions of the mid Hudson Valley/SE Catskills
and southern Litchfield County, CT.

Latest 00Z/08 RAOBs suggest that the high clouds should
continue to stream east across the region through much of the
overnight, given thick plume of moisture noted at ALY and BUF
near and above 430 mb. This may limit how low temperatures get
by daybreak. Still expecting mid/upper 40s across portions of
the southern Adirondacks, with mid 50s to around 60 elsewhere,
which is slightly warmer than previous forecast, due to
expectation of more high cloud coverage, and also slightly
higher moisture content within the boundary layer.

Best chances for patchy fog appear to be across portions of the
mid Hudson Valley, NW CT and Berkshires, should breaks in the
higher clouds develop at times. This area had much less daytime
mixing today, as well as some occasional light rain which kept
the boundary layer fairly moist.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
The reinforcing cold front drops through our region through
Saturday morning and most areas should be mostly sunny later in
the morning through the afternoon, especially the northern half
of the area. there may still be some mix of clouds and sun in
southern areas. Winds will be light and highs will be in the 60s
to lower 70s.

More clearing and light winds Saturday night will allow more
radiational cooling. There may be some frost in the southern
Adirondacks and we may need a frost headline but waiting until
later guidance gives higher confidence. Lows in the mid 30s
northern areas to lower to mid 40s elsewhere.

Clouds increase Sunday ahead of the next system approaching from
the Great Lakes and Midwest, combined with tropical moisture
from what used to be Gordon. Once again, light winds and the
influence from the strong high pressure in Canada will result in
highs Sunday in the lower to mid 60s.

Rain spreads over our area Sunday night and temperatures will
likely trend toward wet bulb temperatures with lows in the
lower to mid 50s but some upper 50s southern areas and 40s
northern areas.

Considerable uncertainty as to highs Monday, that depends on how
widespread the rain is and how anchored the cooler air is at low
levels under the influence of the exiting strong high pressure
off Canada and New England. Most sources of guidance suggest low
level flow is east to southeast as boundary layer flow becomes
quite strong and shifts to southeast and south.

So, warm air could surge north through the Hudson Valley and a
warm front could track north through the eastern Catskills,
Schoharie Valley and western Mohawk Valley. Still, with all the
locally heavy rain, even areas that may warm up due to the
strong warm advection will not warm beyond highs in the 60s. The
Taconics to western New England have the best chances for the
cooler air to hang on, closer to the surface high, with highs
around 60.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term forecast period will begin with the remnants of Gordon
over the region and departing to the northeast. The warm front will
lift through the region on Monday with the cold front swinging
through on Tuesday. There will be rain and thunderstorms Monday
night through Tuesday as a result of this low. Ample moisture will
be in place with PWAT values approaching 2 inches. These high PWAT
values combined with tall/skinny CAPE profiles and a deep warm cloud
layer, conducive of efficient rain processes, will favor heavy
downpours with any of the embedded convective elements.

High pressure will attempt to build into the northern half of NY/New
England on Wednesday and linger into Friday. This should keep most
of the northern zones dry and partly to mostly cloudy throughout
this period. Southern zones will see multiple chances for rain
showers as a stalled front remains in place from southern New
England southwest into the Mid-Atlantic region. Tropical moisture
associated with Florence could possibly begin to push into the
region by the end of next week but confidence is extremely low.
Refer to www.nhc.noaa.gov for official tropical forecast information.

High temperatures throughout the period will range from the upper
70s to low 80s with lows in the 60s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A secondary cold front is moving southeast from the St Lawrence
River Valley this morning. The cold front from the other day
will continue to move south of the Mid Atlantic States. High
pressure will build in from south/southeastern Ontario this
afternoon into Sunday.

VFR conditions are expected most of the next 24 hours for
KGFL/KALB/KPOU/KPSF. A brief period of IFR/LIFR radiational stratus
or mist is possible at KPSF due to some clearing in the high
clouds and a moist sfc/boundary layer. These conditions have
been noted at KDDH/KAQW already this morning. Otherwise, some
sct-bkn stratocumulus and bkn-ovc high clouds will prevail this
morning, as the front pushes south expect sct-bkn cirrus to
persist with a few cumulus near the higher terrain (KPSF) into
the afternoon with the sfc high building in.

The strong subsidence from the anticyclone should yield mostly
clear conditions heading into the overnight period, except for
near KPOU where some high clouds may linger.

The winds will variable around 6 kt or less early this morning,
becoming north to northeast around 6-10 kt shortly after
daybreak and continuing into the afternoon. There could be a
few gusts up to 16-18 KT, especially at KGFL at KALB in the late
morning, as the front moves through. The winds will become light
from the north to northeast at 6 kts or less this evening.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: High Operational Impact. Likely RA.
Monday: High Operational Impact. Definite RA.
Monday Night: High Operational Impact. Definite SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
With high pressure moving across southern Canada, cooler and
less humid conditions are expected to be in place today into the
weekend. Afterward, a storm system will bring some rain to the
region for early next week.

Relative humidity values will be 70 to 100 percent tonight and
Saturday night with heavy dew formation. RH values will drop to
30 to 50 percent on Saturday and 40 to 60 percent Sunday.

Winds will be north to northwest at less than 15 mph through
Saturday night. Winds will become east to southeast at 15 mph
or less Sunday

&&

.HYDROLOGY...
Mainly drier and cooler weather is expected to be in place for
through Sunday. This should allow river levels to recede or
hold steady.

A steady widespread rain is expected to return to the region for
Sunday night through Monday night, as tropical moisture moving
up from the Mississippi Valley interacts with an approaching
shortwave trough. With deep moisture in place, many areas may
wind up seeing one to two inches of rainfall from this system.
Despite the widespread rainfall, river level rises are expected
to remain within banks.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/NAS
NEAR TERM...KL/NAS/JLV
SHORT TERM...NAS
LONG TERM...Cebulko
AVIATION...Wasula
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Sep 7, 7:26 PM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
726 PM EDT Fri Sep 7 2018

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
726 PM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York excluding Hamilton and
northern Herkimer Counties, and for southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-081100-
Northern Herkimer-Hamilton-
726 PM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for Hamilton and northern Herkimer
Counties of eastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures could fall into the mid 30s Saturday night. A Frost
Advisory may be needed.

There is a chance of thunderstorms Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in New York, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.